Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Ziagen Hypersensitivity
Oct 25, 2004

I was on my first regimen of Trizivir for four months in 2001 and had to stop due to the muscle cramps from AZT. My doctor then put me on a combo of Ziagen, Epivir and Viramune. About two weeks into that regimen, I woke up with red ring spots on my wrists and ankles and my doctor had me immediately stop all meds.

Last year, I started a regimen of Viread, Emtriva and Viramune and was undectable after 5 months but last month (13 months into the regimen) I had a blip of 331 and my doctor really isn't sure what to do next other than wait to see what the next blood test indicates.

I am worried that I may be developing resistance to Emtriva and/or Viramune/Viread and am getting nervous that my nuke backbone choices will be limited on my next regimen.

How dangerous would it be for me to try Ziagen again? Is there a safe way to reintroduce the abacavir if you don't know if you had the hypersensitivity reaction?

I have not taken any protease inhibitors and show no phenotype resistance to any of the PI's. My phenosense test showed no drug resistance whatsoever.

From my reading on this site, it sounds like Reyataz/Norvir and a strong nuke backbone would make the best choice for the next treatment option if I am failing a regimen but I just would like to be able to choose from a more side effect friendly nuke rather than AZT/D4T/DDI.

Also, are there any new nukes in the pipeline for possible approval in 2005?

Thanks for the good work!!!!

Response from Dr. Pierone

A blip to 331 is not cause for alarm and it makes sense to wait for repeat labs to see if this is just a blip (most likely) or if it is a harbinger of virologic failure. Even if it turns out to be bad news, you will still have many treatment options available. It would be premature to start devising a possible future regimen unless there were confirmed virologic failure and you had a resistance test to guide therapy. Based on the history of a possible Ziagen reaction it would not be prudent to reintroduce this agent.

For individuals that are failing a NNRTI based cocktail, it is becoming increasingly popular to use Norvir/Reyataz together with various nucleosides (depending on the resistance pattern). There are no nukes in the pipeline for 2005, but several are being actively developed. Thanks for posting.



Previous
once as day ok?
Next
Intensify early treatment?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement